Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Generalized sampling and the stable and accurate reconstruction of piecewise analytic functions from their Fourier coefficients


Authors: Ben Adcock and Anders C. Hansen
Journal: Math. Comp. 84 (2015), 237-270
MSC (2010): Primary 41A10, 41A25, 42A10
DOI: https://doi.org/10.1090/S0025-5718-2014-02860-3
Published electronically: May 27, 2014
MathSciNet review: 3266959
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Suppose that the first $ m$ Fourier coefficients of a piecewise analytic function are given. Direct expansion in a Fourier series suffers from the Gibbs phenomenon and lacks uniform convergence. Nonetheless, in this paper we show that, under very broad conditions, it is always possible to recover an $ n$-term expansion in a different system of functions using only these coefficients. Such an expansion can be made arbitrarily close to the best possible $ n$-term expansion in the given system. Thus, if a piecewise polynomial basis is employed, for example, exponential convergence can be restored. The resulting method is linear, numerically stable and can be implemented efficiently in only $ \mathcal {O} \left (n m\right )$ operations.

A key issue is how the parameter $ m$ must scale in comparison to $ n$ to ensure such recovery. We derive analytical estimates for this scaling for large classes of polynomial and piecewise polynomial bases. In particular, we show that in many important cases, including the case of piecewise Chebyshev polynomials, this scaling is quadratic: $ m=\mathcal {O}\left (n^2\right )$. Therefore, with a system of polynomials that the user is essentially free to choose, one can restore exponential accuracy in $ n$ and root-exponential accuracy in $ m$. This generalizes a result proved recently for piecewise Legendre polynomials.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 41A10, 41A25, 42A10

Retrieve articles in all journals with MSC (2010): 41A10, 41A25, 42A10


Additional Information

Ben Adcock
Affiliation: Department of Mathematics, Purdue University, West Lafayette, Indiana 47907

Anders C. Hansen
Affiliation: DAMTP, Centre for Mathematical Sciences, University of Cambridge, United Kingdom

DOI: https://doi.org/10.1090/S0025-5718-2014-02860-3
Received by editor(s): November 21, 2011
Received by editor(s) in revised form: May 13, 2013
Published electronically: May 27, 2014
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society